3.2.1 Sedation and sleep disturbances
Factors which increase risk
Concomitant use of an antipsychotic and another sedative drug such as an antihistaminic or a benzodiazepine increases the likelihood of effects such as daytime drowsiness.
CNS depressant effects can be considerably increased if elimination of the antipsychotic is substantially reduced as could happen in patients with liver disorders or renal impairment in the case of antipsychotics that are excreted by the kidney. In severe liver impairment, the use of certain antipsychotics including phenothiazines could lead to serious effects including coma.
As sedative effects are dose-related, starting treatment with a low dose and using the minimum effective dose for maintenance treatment can minimise sedation.
Patients should be advised that antipsychotic-related sedation may affect ability to drive and use machinery.
Sedative effects generally diminish spontaneously with continuing treatment; if they do not, consider reducing the dose and if this is not effective, consider using a less sedating antipsychotic. If a benzodiazepine is also being used, consider decreasing the dose or stopping.
Page 10 of 46